Please use this identifier to cite or link to this item: https://observatorio.fm.usp.br/handle/OPI/47356
Title: Dialysis-related thrombocytopenia: a case report
Authors: DUAYER, Irene FariaARAUJO, Maria Julia Correia Lima NepomucenoNIHEI, Camila HitomiBARCELOS, Maria Alice FernandesBRAGA, OsniBRITTO, Zita Maria LemeELIAS, Rosilene Mota
Citation: JORNAL BRASILEIRO DE NEFROLOGIA, v.44, n.1, p.116-120, 2022
Abstract: Thrombocytopenia is frequently observed in hemodialysis patients, and its correct investigation and control remain a challenge. It is estimated that during the hemodialysis session there is a drop of up to 15% in the platelet count, with recovery after the end of treatment. This reduction in platelets is due to platelet adhesion and complement activation, regardless of the membrane material. Several studies with platelet surface markers demonstrate increased platelet activation and aggregation secondary to exposure to cardiopulmonary bypass. This case report describes a patient on hemodialysis who developed severe thrombocytopenia during hospitalization. Investigation and exclusion of the most common causes were carried out: heparin-related thrombocytopenia, adverse drug reaction, hypersplenism, and hematological diseases. Afterwards, the possibility of hemodialysis-related thrombocytopenia was raised, since the fall was accentuated during the sessions with partial recovery after the dialyzer change. Attention to the sterilization method and dialyzer reuse must be considered for correction. In the current case, reusing the dialyzer minimized the drop in platelet counts associated with hemodialysis.

Plaquetopenia é frequentemente observada em pacientes em hemodiálise, e sua correta investigação e controle permanecem um desafio. Estima-se que, durante a sessão de hemodiálise, ocorra queda de até 15% da contagem de plaquetas, com recuperação após o término do tratamento. Essa queda de plaquetas é decorrente de adesão plaquetária e ativação do complemento, independentemente do material da membrana. Vários estudos com marcadores de superfície plaquetária demonstram aumento da ativação e agregação plaquetária secundários à exposição à circulação extracorpórea. Este relato de caso mostra um paciente dialítico que evoluiu com plaquetopenia severa durante internação. Realizada investigação e exclusão de causas mais comuns: plaquetopenia relacionada à heparina, reação adversa a medicamentos, hiperesplenismo e doenças hematológicas, foi então aventada a possibilidade de plaquetopenia relacionada à hemodiálise após observação de que a queda se acentuava durante as sessões de hemodiálise com recuperação parcial após. Mudança do dialisador, atenção ao método de esterilização e realização do reuso devem ser consideradas para correção. No presente caso, a utilização do reuso minimizou a plaquetopenia associada a hemodiálise.
Appears in Collections:

Artigos e Materiais de Revistas Científicas - HC/ICHC
Instituto Central - HC/ICHC

Artigos e Materiais de Revistas Científicas - LIM/16
LIM/16 - Laboratório de Fisiopatologia Renal


Files in This Item:
File Description SizeFormat 
art_DUAYER_Dialysisrelated_thrombocytopenia_a_case_report_2022_eng.PDFpublishedVersion (English)158.62 kBAdobe PDFThumbnail
View/Open
art_DUAYER_Dialysisrelated_thrombocytopenia_a_case_report_2022_por.PDFpublishedVersion (Portuguese)169.43 kBAdobe PDFThumbnail
View/Open

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.